PREVENTING SEROTONIN SYNDROME

Share this article:

What is the best way to safely reduce selective serotonin reuptake inhibitor (SSRI) and bupropion (Wellbutrin) dosages to prevent serotonin syndrome in patients who want to discontinue these medications? I have been advising a full tablet of each medication one day followed by a half tablet the next for one month and then reducing the dosages again the following month in a similar manner. Is this an acceptable method?
—Suzanne Martini, FNP-C, Howell, Mich.

It is important not to discontinue SSRIs abruptly; however, serotonin syndrome is usually caused by too high a dose of SSRIs, not withdrawal. There is a group of symptoms associated with abrupt SSRI withdrawal. It takes a few days to set in because of the longer half-life of these drugs. Common symptoms may last for one to two weeks and include dizziness, nausea, fatigue, muscle aches, chills, anxiety, and irritability. Bupropion is classified as a serotonin, norepinephrine, and dopamine reuptake inhibitor and does not carry as much risk of withdrawal symptoms as fluoxetine or venlafaxine. A common guideline for weaning a patient off an antidepressant is to reduce the dose by 25% per week. For more information, see Am Fam Physician. 2006;74:449-456 and Eur J Clin Pharmacol. 2005;61:303-307.
—Julee B. Waldrop, MS, PNP (100-11)

Share this article:
You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Advisor Forum

Sign Up for Free e-newsletters